I’m gasping for air, physically and emotionally. My eardrums haven’t vibrated sound for two weeks and I cough when I attempt to speak. None of the antibiotics or antihistamine’s I swallow help. When I get to a mirror I see my yellow face and blood-shot eyes staring back at me, looking frightened. I go back to bed and sleep another two hours.
The doctor said these new medications were safe, minor side effects, perhaps some rash or slight headache. I took a leap of faith and agreed to go down the mine.
People with bleeding disorders are like the canaries miners used. The canaries were crude measurement of the air quality. If toxic gasses leaked into the air in the mine, the canaries died, but the miners might still have time to get out of the mine alive.
People with bleeding disorders who regularly use blood products to survive are like those canaries. We were among the first to die of HIV in the 1980’s. We were also among the first to contract Hepatitis C. So when I learned that I had Hepatitis C, I was not surprised.
As I learned more about this slow-moving deadly virus, I decided to try the self-injected pegylated interferon and Ribavirin pills. The results were devastating and I came closer to dying than I had ever been before. That was twelve years ago.
Late in 2013 I learned there was a new drug available for Hepatitis C, a second had been approved by the FDA; it was due to be released in a few days, and yet another was in the final stages of testing and would most likely be available in about a year. I could use the two pills by themselves, without need of interferon or Ribavirin.
By mid March, I was taking the new pills, Sovaldi and Olysio. By the first week of April, I had experienced the known side effects. The doctor had advised large doses of antihistamines.
The next week, I began to cough. I slept for four days and four nights with brief awake time for pills and bathroom. “Sinus infection,” the doctor said, and I began a course of antibiotics. Two days later I couldn’t hear well out of either ear. “Ear infection,” said the doctor. “I’m going to switch the antibiotic and add in another antihistamine for you to take.”
A few days later I received a frantic call from the hematologist. “The lab results show your other clotting factors are abnormal and your bilirubin is elevated.” Since I was only half awake, I couldn’t make sense of what he was saying. I went back to sleep.
“Are you jaundiced?” the doctor asked.
“Yes,” I answered.
I managed to stay awake long enough to get a liver ultrasound and more lab tests drawn. So, now at the bottom of my birdcage, the doctor’s email message reads, “Stop taking the Sovaldi and Olysio.” Then he adds, “”This has never happened before…. I am so sorry… Another medication may get released by the FDA in October, we can try that one next.”
I’m not so sure I have the courage to go into the mine again. I’m using my time singing my song.
“A bird doesn’t sing because it has an answer, it sings because it has a song.”